EconPapers    
Economics at your fingertips  
 

Incremental unknowns for solving the incompressible Navier–Stokes equations

Salvador Garcia

Mathematics and Computers in Simulation (MATCOM), 2000, vol. 52, issue 5, 445-489

Abstract: Incremental unknowns, earlier designed for the long-term integration of dissipative evolutionary equations, are introduced here for the incompressible Navier–Stokes equations in primitive variables when multilevel finite-difference discretizations on a staggered grid are used for the spatial discretization; extending to this practical case, the notion of small and large wavelengths that stems naturally from spectral methods when Fourier series expansions are considered. Furthermore, for the temporal discretization, we use the θ-scheme, which allows to decouple the nonlinearity and the incompressibility in these equations; then we have to solve a generalized Stokes equation — we consider here a leading preconditioned outer/inner iteration strategy — and a nonlinear elliptic equation — we linearize its nonlinear terms to get an iterative process. Roughly, at each iterative stage several Poisson equations must be solved, incremental unknowns appear there as an efficient preconditioner. The incremental unknowns methodology appears well suited to capture the turbulent behavior of the flow whose small eddies, even for moderate Reynolds numbers, never go to a steady state; instead they converge to a strange attractor, and keep always bringing imperceptible kinetic energy to the flow. First, they wander around, then they converge to the strange attractor.

Keywords: Finite differences; Staggered grids; Incremental unknowns; Hierarchical basis; Poisson equations; Generalized Stokes equations; Nonlinear elliptic equations; Incompressible Navier–Stokes equations; Strange attractors (search for similar items in EconPapers)
Date: 2000
References: View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378475400001580
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matcom:v:52:y:2000:i:5:p:445-489

Access Statistics for this article

Mathematics and Computers in Simulation (MATCOM) is currently edited by Robert Beauwens

More articles in Mathematics and Computers in Simulation (MATCOM) from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:matcom:v:52:y:2000:i:5:p:445-489